A recent paper by Schirris et al., 2015 has finally uncovered a mechanistic understanding of statin-induced myopathy. This type of toxicity is the most common side effect of the statins and severity ranges from muscle pain in up to 26% of patients to very rare incidents of life threatening rhabdomyolysis.
According to the Centers for Disease Control and Prevention (CDC), more than a quarter of adults aged 40 and over use a prescription cholesterol-lowering medication, with the vast majority (93%) of these being statins. In the age 75 and older age group the cholesterol-lowering medication usage increases to approximately 50% of adults. Based on these figures the number of people potentially affected by statin-induced myopathy is huge.
In the paper published last month, the authors identified that the lactone form of the statins were potent mitochondrial complex III inhibitors and this effect was confirmed in muscle biopsies from patients suffering statin-induced myopathies where mitochondrial complex III activity was reduced by 18%.
The risk of developing statin-induced myopathy is dependent on the type of statin. Dose, age, gender, ethnicity and co-morbidities have all been linked to risk. Susceptibility may also be linked to genetic polymorphisms in drug metabolising enzymes and drug transporters.
Drug-drug interactions are a major concern in the case of statins. This is especially important in the elderly where polypharmacy is common, leading to the possibility of higher exposure levels than normal. Drug metabolising enzymes such as CYP3A4 and UGT1A1 as well as drug transporters such as OATP1B1 and BCRP are known to play a role in statin absorption and elimination in the body, and can be targets for drug-drug interactions.
The new mechanistic insights into statin-induced myopathy will assist in identifying patients with potential risk of developing this condition. It will also help in developing new anti-hyperlipidemic therapies which do not exhibit this liability.